"When the potassium is injected slowly, after a time the heart gradually slows to perhaps half its normal rate, the auricle and ventricle being markedly dilated but still contracting synchronously. This is an example of sinus slowing, and is probably due to the direct action of the salt upon what Lewis has termed the `pace-maker' of the heart; it is not due to stimulation of the vagus endings, since it is still produced after administration of atropine. . . .
"In other cases an abrupt slowing of the pulse rate occurs, due to dissociation of the auricular and the ventricular rhythms, a condition of 2:1 or of complete heart block being produced. This dissociation is sometimes seen in a heart that is in quite good condition and, upon discontinuing the injection of potassium salts, recovery soon takes place. It cannot be produced with any degree of certainty; since marked sinus slowing, stoppage in diastole, or ventricular fibrillation frequently ensue without this type of heart block being manifested. . . .
"In the present state of our knowledge it is legitimate to infer from these results that the block is due to a depression of the conductivity of the auriculoventricular connections from the direct action of the potassium salts upon the musculature. The block is produced in the hearts of animals that have been treated with atropine, so that stimulation of the vagus mechanism is not an essential factor."—Mathison.1
- Received January 8, 1970.
- Accepted January 23, 1970.
- © 1970 American Heart Association, Inc.